Winter Storm, Wet Mountains Above 10000 Ft
- When
- April 2, 4:00 PM MST to April 3, 11:00 PM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
causing areas of heavy snow. The heaviest snow fell in the Sangre de Cristo and Wet mountains and in the higher elevations of the Rampart Range west of Colorado Springs.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong storm system allowed deep and moist upslope flow to impact south-central and southeast Colorado...causing areas of heavy snow. The heaviest snow fell in the Sangre de Cristo and Wet mountains and in the higher elevations of the Rampart Range west of Colorado Springs. Anywhere from 10 to 20 inches fell in the above areas. Isolated amounts near one foot (11 inches at La Veta) fell in western Huerfano county. Cuchara...in southwest Huerfano county tallied 21 inches of new snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 2, 3:00 PM MST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MST FRI APR 2 2004
.SHORT TERM...
(TONIGHT AND SATURDAY)
...HOW MUCH SNOW IN THE MOUNTAINS AND HOW MUCH RAIN ON THE PLAINS ARE
MAIN FORECAST CHALLENGES...
LARGE UPPER LOW SPINNING OVER EXTREME SOUTHWEST ARIZONA THIS HOUR...
WITH 110 KNOT JET ROUNDING BASE OF THE TROUGH. OUT AHEAD OF UPPER
LOW...AND IN LEFT FRONT QUADRANT OF JET...BROAD BAND OF MODERATE TO
HEAVY CONVECTIVE PRECIPITATION ACROSS NORTHERN NEW MEXICO...MAKING
SOME PROGRESS NORTHWARD. BIG QUESTION IS HOW MUCH OF THIS MOISTURE
WILL ACTUALLY MOVE NORTH INTO SOUTHERN COLORADO. MODEL DISCREPANCIES
ON THIS...WITH THE ETA/MESO-ETA...HOLDING THE BULK OF THE MOISTURE TO
OUR SOUTH OVER NORTHERN NEW MEXICO...WITH THE NORTHERN EDGE GETTING
INTO THE SOUTHERN SAN JUANS AND THE SOUTHERN SANGRE DE CRISTOS. THE
GFS...ON THE OTHER HAND...WANTS TO GO AHEAD AND BRING THE BAND
STRAIGHT NORTH THROUGH SOUTHERN COLORADO TONIGHT. THE NATIONAL
GUIDANCE FOLKS SUGGEST THAT PERHAPS THE UKMET SOLUTION MAY BE THE
BEST MODEL AS IT IS PRETTY MUCH A COMPROMISE SOLUTION OF THE ETA/GFS.
A COMPROMISE SEEMS REASONABLE IN THIS CASE BASED ON WHATS BEEN
HAPPENING SO FAR. CURRENTLY...NORTHERN EDGE OF LARGE PRECIP BAND IS
JUST CREEPING ACROSS THE RATON RIDGE...WITH CONVECTION FIRING OVER
THE SOUTHERN SANGRES SOUTHWEST OF TAD. EXPECT SOME OF THIS ENERGY TO
CONTINUE TRACKING NORTH THIS EVENING...WITH CONVECTION ADVANCING
FARTHER AND FARTHER NORTH WITH TIME. STORM MOVEMENT WILL BE TO THE
WEST-NORTHWEST AS STEERING FLOW ALOFT IS EAST-SOUTHEASTERLY. SOME
CONVECTION STARTING TO FIRE ALONG A CUMULUS LINE OVER SOUTHEAST
PUEBLO/SOUTHWEST OTERO COUNTY ATTM. THIS IS PROBABLY THE START OF
MORE WIDESPREAD ACTIVITY TO DEVELOP THROUGH THE AFTERNOON AND SPREAD
WEST-NORTHWESTWARD. OVERNIGHT AND SATURDAY...ALL MODELS INDICATE
DECENT PRECIPITATION ALONG AND NEAR THE MOUNTAINS...EVEN THOUGH THE
REALLY HEAVY STUFF WILL LIKELY STAY DOWN IN NEW MEXICO NEARER THE
DYNAMICS OF THE UPPER LOW. HOWEVER...WITH GOOD UPSLOPE COMPONENT TO
THE WINDS (EASTERLY 20-30 MPH)...THROUGH A DEEP LAYER (TO THE
TROPOPAUSE)...MOISTURE ADVECTION FROM THE SOUTHEAST...AND PERSISTENT
WEAK UPGLIDE ASSOCIATED WITH LOBES OF ENERGY ROTATING AWAY FROM THE
UPPER LOW...WE SHOULD STILL SEE FAIRLY WIDESPREAD SHOWERS ACROSS THE
LOWER ELEVATIONS ALONG AND NEAR THE MOUNTAINS TONIGHT...WITH HEAVY
SNOW ABOVE 8000 FEET. THUS...THE WINTER STORM WATCH WILL BE UPGRADED
TO A WARNING FOR THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS AND THE
EASTERN MOUNTAINS. ALSO...WILL ADD ZONE 76 (NORTHERN FREMONT COUNTY)
TO THE WARNING. SOME WET SNOW MAY FLY DOWN TO ABOUT 7K LATE
TONIGHT/EARLY SATURDAY OVER THE PALMER DIVIDE. WET BULB ZEROS COME
DOWN TO ABOUT 8500 WITH H7 TEMPS GOING DOWN TO ABOUT -3 BY 12Z
SATURDAY OVER NORTHERN EL PASO COUNTY. IF THE PRECIP IS HEAVY
ENOUGH...DIABATIC COOLING COULD DRAG AN ISOTHERMAL LAYER DOWN TO THE
SURFACE OVER THE PALMER...WITH SOME WET SNOW POSSIBLE. ALSO...MUCH
OF FREMONT COUNTY...INCLUDING THE WET MOUNTAIN VALLEY...AND EVEN
SOUTHERN CHAFFEE COUNTY AROUND SALIDA...COULD END UP WITH SOME SNOW
BY MORNING. SO HAVE INCREASED ACCUMS THESE AREAS. FARTHER EAST ONTO
THE PLAINS...JUST NOT ENOUGH DYNAMICS (OR OROGRAPHICS) TO GET
ANYTHING WIDESPREAD GOING...SO JUST SCATTERED ACTIVITY EXPECTED...IN
THE FORM OF RAIN. FOR THE SAN LUIS VALLEY...COULD BE SOME ACCUMS
AROUND THE EDGES...ESPECIALLY THE WESTERN EDGES...OTHERWISE MOST OF
THE VALLEY SHOULD BE SHADOWED FROM THE PRECIP BY THE RELENTLESS EAST
WINDS. LOOKS LIKE THINGS SHOULD START TO CALM DOWN IN ALL AREAS BY
LATE SATURDAY.
.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)
...EFFECTS FROM CUTOFF MAIN CHALLENGE...
.SATURDAY NIGHT AND SUNDAY...ETA AND GFS HAVE THE STRENGTH OF THE
SOUTHEAST UPSLOPE FLOW WEAKENING. GFS KEEPS MORE PRECIPITATION IN THE
EVENING WITH ITS FURTHER NORTH TRACK. I THINK THE PATH OF THE CUTOFF
WILL BE A COMPROMISE OF THE ETA OR GFS...MAYBE LEANING MORE TOWARDS
THE GFS. I KEPT SOME LIKELY POPS SATURDAY EVENING IN THE SOUTHEAST
MOUNTAINS...TAPERING THEM OFF TO THE EAST. WITH THE PROXIMITY OF THE
UPPER LOW AND SOUTHERLY FLOW...I PUT IN LIKELY POPS OVERNIGHT IN THE
EASTERN SAN JUANS AND LA GARITAS. I KEPT ANY SNOWFALL BELOW ANY
HIGHLIGHT CRITERIA. ON SUNDAY...THE NEXT IN A SERIES OF DISTURBANCES
SPINNING AROUND THE UPPER LOW MAY MOVE INTO SOUTHEAST COLORADO. OVER
THE EASTERN MOUNTAINS AND PLAINS...THE ETA KEEPS NEARLY ALL THE
PRECIPITATION IN NEW MEXICO WHILE THE GFS BRINGS SOME INTO COLORADO.
I KEPT SCATTERED POPS ON THE PLAINS AND EASTERN MOUNTAINS DECREASING
POPS TO THE NORTH. WITH THE SOUTHERLY FLOW...LIKELY POPS WILL
CONTINUE IN THE EASTERN SAN JUANS AND LA GARITAS.
.MONDAY AND TUESDAY...ALL THE MODELS SUGGEST THE UPPER LOW WILL
START MOVING EASTWARD ON MONDAY AND MOSTLY BE EAST OF THE REGION BY
TUESDAY EVENING. THE 12Z GFS IS FURTHER NORTH WITH THE SYSTEM
WHILE THE ETA IS FURTHER SOUTH. THE PATH...SPEED AND OTHER FINER
DETAILS OF THE EASTWARD MOVEMENT OF THIS SYSTEM IS TOUGH TO
DETERMINE AT THIS TIME. THE SOUTHERLY FLOW AHEAD OF THE SYSTEM ON
MONDAY FAVORS THE EASTERN SAN JUAN AND LA GARITA...AND I WILL PUT
50 POPS THERE FOR MONDAY DURING THE DAY. I WILL KEEP THE 30 POPS
OVER THE REMAINING MOUNTAINS...HIGH VALLEYS AND INTERSTATE 25
CORRIDOR. THERE IS A REASONABLE CHANCE THAT SOME COOLING ALOFT WILL
PASS OVER THE REGION DURING THE DAY ON TUESDAY. WITH ANY DAYTIME
HEATING...THE COOLING ALOFT WILL LEAD TO SOME CONVECTION DEVELOPING
WITH THE RESIDUAL MOISTURE IN THIS CUTOFF. THE GFS BUFKIT SOUNDING
SHOW SOME INSTABILITY OVER THE MOUNTAINS. ON THE PLAINS THE BEST
INSTABILITY IS CLOSER TO THE MOUNTAINS. WITH THE FINER DETAILS
UNKNOWN...I KEPT THE BROAD BRUSHED 20 POPS OVER THE REGION MONDAY
NIGHT AND TUESDAY...WITH THUNDER IN THE AFTERNOON.
.WEDNESDAY THROUGH FRIDAY...AS THE CUTOFF FINALLY MOVES EAST OF THE
REGION...WEAK NORTHWESTERLY FLOW ALOFT WILL SET UP OVER THE
REGION. THE GFS AND EC SUGGEST THE POTENTIAL FOR ONE SHORTWAVE TO
PASS TO NORTHEAST ON WEDNESDAY. THIS MAY BRING A SURGE INTO THE
PLAINS. ANOTHER STRONGER DISTURBANCE MAY APPROACH THE REGION ON
FRIDAY. WITH NORTHWEST FLOW COMPOUNDED BY A MODEST PATTERN CHANGE...
MY CONFIDENCE IN TIMING AND STRENGTH IS VERY LOW. ONLY MADE MINOR
ADJUSTMENTS TO THE DRYS MOSTLY FOLLOWING GUIDANCE TEMPERATURES. I
LEFT THE GRID DRY FOR NOW.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING TONIGHT
AND SATURDAY FOR THE EASTERN SAN JUAN/LA GARITA MOUNTAINS
AND ALL EASTERN MOUNTAINS ABOVE 7500 FEET.
(ZONES 65>68...072>075...ZONE 76...ZONES 079>082).
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MST FRI APR 2 2004 COZ058>089-093>099-031400- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MST FRI APR 2 2004 ...WINTER STORM WATCH TONIGHT AND SATURDAY FOR THE EASTERN MOUNTAINS ABOVE 7500 FEET... ...WINTER STORM WATCH TONIGHT AND SATURDAY FOR THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS.... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL STORM SYSTEM ACROSS SOUTHERN CALIFORNIA THIS MORNING WILL MOVE INTO SOUTHERN ARIZONA THIS AFTERNOON...AND THEN REMAIN NEARLY STATIONARY THROUGH SATURDAY. THIS SYSTEM IS EXPECTED TO BRING A PROLONGED PERIOD OF DEEP AND MOIST EASTERLY UPSLOPE FLOW TO SOUTHERN COLORADO TODAY AND TONIGHT...WITH PRECIPITATION DEVELOPING ACROSS THE AREA THIS AFTERNOON AND BECOMING HEAVIER AND MORE WIDESPREAD TONIGHT. THE AIR MASS OVER SOUTHERN COLORADO THIS AFTERNOON WILL BECOME WEAKLY UNSTABLE...WHICH WILL AID IN SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS MOST OF THE AREA. ANY THUNDERSTORMS WHICH FORM TODAY MAY PRODUCE OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...BRIEF HEAVY RAINFALL AND SMALL HAIL GENERALLY LESS THAN A HALF INCH IN DIAMETER. SNOW LEVELS TODAY WILL BE VERY HIGH... GENERALLY ABOVE 9500 FEET. TONIGHT...MOIST UPSLOPE FLOW WILL CONTINUE WITH WIDESPREAD PRECIPITATION DEVELOPING OVER THE MOUNTAINS AND INTERSTATE 25 CORRIDOR. SNOW LEVELS WILL FALL DURING THE NIGHT...LOWERING TO NEAR 7000 FEET BY EARLY SATURDAY MORNING. SIGNIFICANT SNOW ACCUMULATIONS...IN EXCESS OF 8 INCHES...ARE POSSIBLE ABOVE 7500 FEET TONIGHT IN THE SANGRE DE CRISTO AND WET MOUNTAINS...AS WELL AS OVER PIKES PEAK...THE RAMPART RANGE AND MUCH OF TELLER COUNTY. SIGNIFICANT SNOWFALL IS ALSO POSSIBLE OVER THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...AS WELL AS THE UPPER RIO GRANDE VALLEY FROM SOUTH FORK TO WEST OF CREEDE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. POTENTIALLY HEAVY SNOW WILL CONTINUE ACROSS THE SOUTHEAST MOUNTAINS...THE EASTERN SAN JUAN MOUNTAINS...AND THE HIGHER ELEVATIONS AND EAST FACING SLOPES OF THE LA GARITA MOUNTAINS THROUGH SATURDAY. ADDITIONAL ACCUMULATIONS OF AROUND 2 TO 8 INCHES WILL BE POSSIBLE ON SATURDAY. SNOW LEVELS WILL HOVER AROUND 8000 FEET DURING THE DAY ON SATURDAY...WITH THE MAJORITY OF THE SNOW ACCUMULATIONS EXPECTED TO STAY CONFINED TO ELEVATIONS AT OR ABOVE THIS LEVEL. HOWEVER...RAIN MAY BRIEFLY CHANGE OVER TO SNOW DOWN TO ELEVATIONS AS LOW AS 7500 FEET UNDER THE HEAVIER SHOWERS. SCATTERED TO NUMEROUS RAIN AND SNOW SHOWERS WILL CONTINUE SATURDAY NIGHT INTO SUNDAY FOR THE MOUNTAINS AND ADJACENT PLAINS. ANOTHER ROUND OF POTENTIALLY HEAVY SNOWS MAY MOVE INTO THE SOUTHERN COLORADO MOUNTAINS AGAIN LATE SATURDAY NIGHT AND SUNDAY...WHERE SNOW LEVELS MAY DROP TO AROUND 6500 FEET BY SUNDAY MORNING. A PROLONGED PERIOD OF SCATTERED RAIN AND MOUNTAIN SNOW SHOWERS WILL CONTINUE THROUGH TUESDAY...AS THE LARGE LOW PRESSURE SYSTEM RESPONSIBLE FOR THE UNSETTLED WEATHER SLOWLY MOVES EASTWARD ACROSS NEW MEXICO AND COLORADO. MUCH UNCERTAINTY REMAINS CONCERNING THE EXACT TRACK AND STRENGTH OF THIS SYSTEM AS IT MOVES ACROSS THE AREA...WHICH MAKES SNOWFALL PREDICTIONS THROUGH EARLY NEXT WEEK DIFFICULT TO DETERMINE. IF YOU HAVE TRAVEL OUR OUTDOOR ACTIVITIES PLANNED IN OR NEAR THE COLORADO MOUNTAINS FOR SATURDAY THROUGH TUESDAY...STAY INFORMED OF THE LATEST FORECASTS...AND POTENTIAL WINTER STORM WARNINGS OR ADVISORIES CONCERNING THIS DEVELOPING SPRING STORM. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE TONIGHT OVER THE SOUTHWEST AND EASTERN MOUNTAINS.
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391156, 5391157, 5391158, 5391159, 5391160, 5391161, 5391162.